welcome redditors!to snoo-finity ... and beyond!

NBME 22 Answers

nbme22/Block 3/Question#39

A 52-year-old man with stable angina pectoris ...

Headache

Login to comment/vote.

 +0  upvote downvote
submitted by marbledoc(0),

What is this medication being described here? Can someone chime in.

thatyummyslice  Nitrates i believe! NO --> increased cGMP in vessel smooth muscle --> myosin light chain dephosphorylate --> vascular smooth muscle RELAX --> Dilate (primarily in venous) AKA more venous capacitance --> LOWER preload and workload for heart. +2  
marbledoc  Thanks! Thought it was nitrates too from the Q stem. But had no clue it was notorious for headaches (only thought of hypotension, dizziness, etc) so doubted it all together. But you’re absolutely right apparently it’s the most common side effect! +  
dr.xx  Previously, Ferid Murad et al. described that organic nitrates, such as nitroglycerine, induce vasodilation by release of nitric oxide, activating soluble guanylyl cyclase and subsequent cyclic guanosine monophosphate formation.7 These discoveries rendered Robert Furchgott, Louis Ignarro, and Ferid Murad the Nobel Prize in Physiology or Medicine in 1998. https://anesthesiology.pubs.asahq.org/article.aspx?articleid=2085806 +  




 +0  upvote downvote
submitted by nwinkelmann(93),

I found this when trying to understand why increased NO caused headaches: Nitrates/nitrites are a very common headache and migraine food triggers (WebMD) and raise nitric oxide levels. High levels of nitric oxide are associated with migraine (Study). Headaches and migraines are also very common in medications that boost nitric oxide, such a viagra (study), but it is unclear why this happens. The original hypothesis was that nitric oxide increases blood vessel size and triggers a migraine, but the viagra study and others disproved this. Newer studies on nitric oxide shows that it increases the peptide (CGRP) that is considered responsible for triggering migraines (Study) after increases in inflammation. Because nitric oxide is associated neurogenic inflammation diseases, it's likely that headaches and migraines from nitric oxide are a warning sign of this inflammation (Study).

The research is basically stating that nitrates raise nitric oxide levels and high nitric oxide levels increase inflammation and headaches and migraines. However, the exact reason why this happens is unknown.

https://www.quora.com/Why-do-nitrates-cause-headaches





 +0  upvote downvote
submitted by amphotericin(0),

I put constipation because I thought the medication being described might be CCB: can someone explain why nitrates over CCB?

seracen  Wouldn't nitrates be a faster acting drug here? That was my take-away anyway. One is more acute, the other for long term maintenance. +